Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Louisville, KY

September 5, 2022Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 12:04 PM EDT for Dubois County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2022, 12:04 PM EDT (16:04 UTC)
Expired
Sep 5, 2022, 3:15 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 12:30 PM EDTHEAVY RAIN 3.6Dubois, IN3.6 INCHES OF RAIN WAS MEASURED IN THE TOWN OF DUBOIS BETWEEN ROUGHLY 1120 AM AND 1230 PM.
Sep 5, 12:58 PM EDTFLASH FLOODDubois, INDUBOIS COUNTY EMERGENCY MANAGEMENT REPORTED THAT FIRE DEPARTMENT ASSISTANCE WAS BEING REQUESTED TO PUMP WATER OUT OF THE SCHOOL BASEMENT IN THE TOWN OF DUBOIS. ALSO A POND OVERFLOWED THAT RARELY HAS ISSUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS53 KLMK 051604
FFWLMK
INC037-051915-
/O.NEW.KLMK.FF.W.0037.220905T1604Z-220905T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1204 PM EDT Mon Sep 5 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Northern Dubois County in south central Indiana...

* Until 315 PM EDT.

* At 1204 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Dubois, Kellerville, Dubois Crossroads, Thales, Celestine, 
  Crystal, Haysville, Cuzco and Ellsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3853 8668 3839 8668 3837 8682 3838 8693
      3846 8701 3851 8699 3850 8698 3850 8696
      3849 8696 3849 8695 3851 8693 3850 8692
      3850 8690 3850 8688 3851 8687 3851 8684
      3853 8684

FLASH FLOOD...RADAR INDICATED

$$

BJS
1 follow-up statement
395 
WGUS73 KLMK 051910
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
310 PM EDT Mon Sep 5 2022

INC037-051920-
/O.EXP.KLMK.FF.W.0037.000000T0000Z-220905T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
310 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM EDT THIS AFTERNOON FOR 
NORTHERN DUBOIS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM EDT Monday for 
portions of Indiana and Kentucky.

LAT...LON 3853 8668 3839 8668 3837 8682 3838 8693
      3846 8701 3851 8699 3850 8698 3850 8696
      3849 8696 3849 8695 3851 8693 3850 8692
      3850 8690 3850 8688 3851 8687 3851 8684
      3853 8684

$$

BJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:50 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 5, 10:50 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1050 AM EDT Mon Sep 5 2022

.Forecast Update...
Issued at 1050 AM EDT Mon Sep 5 2022

Activity has quieted down a bit at this hour, after a morning
cluster of convection caused some locally heavy rain in Hardin,
Bullitt, and Spencer counties. Although that activity has
diminished, some new and nearly stationary convection has developed
over Dubois and will need to be monitored.

A look at current water vapor imagery shows deeper moisture
continuing to funnel between an upper trough axis just to our west,
and upper ridging off the Atlantic Coast. There isn't a whole lot in
the way of triggering outside of a weakly defined surface boundary
draped along and just north of the Ohio River. The main triggering
for today should come from any convergence associated with that
boundary, and diurnal heating. Extensive cloud cover will once again
play a role in just how much convection gets going, but do expect
scattered showers and storms to develop once again.

Expect the same pattern as before with slow moving, efficient rain
producers. Localized flooding will continue to be a concern,
especially in areas that have already seen a good amount of rain
this weekend. Flood Watch will remain in place with no changes
expected.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EDT Mon Sep 5 2022

Not much change in the pattern from the past couple of days, with
the upper trof axis still extending from Michigan southwest across
the STL area and into the ArkLaTex. Persistent SW flow across the
Tennessee and Ohio Valleys is deep and moist but quite weak with
layer mean wind speeds just barely touching 10 kt. Even with
precipitable water values exceeding 1.8 inches, Sunday showed us
that the heavy rainfall threat can be quite conditional, likely
because temps struggled to hit convective temps.

Instability will again be marginal, but again anything that does
develop will move slowly and could drop very heavy rainfall, so the
threat for localized flash flooding persists. WPC continues to
advertise a slight risk for excessive rainfall across most of
southern Indiana and central Kentucky. Will leave the ongoing Flood
Watch as-is, with messaging to emphasize the afternoon hours as the
most favorable time for locally heavy rainfall.

By this evening, the upper trof shifts eastward just enough that the
strongest moisture feed is shunted farther into the Appalachians, so
our precip chances will taper down from west to east tonight.

.Long Term...(Tuesday through Sunday)
Issued at 320 AM EDT Mon Sep 5 2022

A stalled weak mid/upper level trough from the Great Lakes to east
Texas will finally begin to accelerate southeastward Tuesday into
Wednesday. A humid airmass will remain in place with a quasi-
stationary sfc front draped northeast over the area, and this
boundary will also begin push southeast through central KY on
Tuesday. Low-level convergence will remain weak, so mainly dry
weather looks possible to begin the day with perhaps a few isolated
showers. Scattered showers and thunderstorms should develop during
the afternoon and evening as the humid airmass destabilizes, and
slow-moving convection will once again be capable of locally heavy
rain. Expect partly to mostly cloudy skies with highs generally in
the lower 80s.

Showers should gradually diminish Tuesday night with plenty of
lingering cloud cover. Overnight lows will range from the mid 60s to
around 70.

The sfc front pushes south of the area on Wednesday. The positively-
tilted upper level trough moves directly overhead, and deep
northerly flow will advect drier air into the region. Scattered
afternoon showers and storms are again possible, but mainly across
south-central KY where moisture is greater. Skies look partly cloudy
with southern IN and northern KY likely to see a clearing trend
during the second half of the day. Highs will be around 80.

Wednesday night through Thursday continues to look mainly dry with
deep N to NE flow in place and high pressure moving across the Great
Lakes. This period looks a bit less humid with lows in the low to
mid 60s and afternoon highs in the low/mid 80s.

Friday likely begins dry, but rain chances will gradually increase
heading into next weekend. Strengthening southerly flow on the
eastern side of a deepening upper low will result in an atmospheric
river developing from the Gulf of Mexico to the Ohio Valley.
Precipitable water values near 2 inches may return along with
renewed chances of thunderstorms with heavy downpours.

&&

.Aviation...(12Z TAF Issuance)
Issued at 655 AM EDT Mon Sep 5 2022

Some MVFR ceilings and vis in play this morning with abundant low-
level moisture and light winds. Will initialize MVFR ceilings at
SDF, and MVFR vis at HNB. Lower confidence at BWG and LEX, but could
see TEMPO restrictions to vis at BWG, with a lower cloud deck
filtering into both terminals later this morning.

Persistence forecast with regard to afternoon convection, with a
window of several hrs for hit-and-miss thunderstorms. Any direct
impacts on a given terminal will be quite brief, but timing is too
quick for a PROB30, so at this point the path of least regret is
VCTS/CB mentions.

Starting to see a decent fog signal heading into Tue morning as
temps are progged to cross over this afternoon's very muggy
dewpoints. Will mention MVFR cig/vis at LEX and SDF, with IFR
possible at HNB.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BJS
Short Term...RAS
Long Term...EBW
Aviation...RAS
Hazardous weather outlook, Sep 5, 4:25 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
425 AM EDT Mon Sep 5 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
425 AM EDT Mon Sep 5 2022 /325 AM CDT Mon Sep 5 2022/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will produce locally heavy rainfall, especially this
afternoon and evening. Flash flooding is possible where the heaviest
rain falls.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each day, especially in the afternoon
and evening hours. Heavy rainfall may lead to localized flooding,
especially in areas that are repeatedly affected by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant rainfall amounts, and
any instances of flooding.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the northeast at 10 to 15 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:24 AM EDTAreal Flood AdvisoryLMKDubois59 min
Sep 5, 11:53 AM EDTAreal Flood AdvisoryLMKDubois29 min
Sep 5, 4:03 PM EDTAreal Flood AdvisoryLMKJefferson3 hr

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.